Wyoming, 2007

Damaging Winds in Wyoming, May 13, 2007

May 13, 2007 · NWS BYZ · 4 events in 1 county or zone

A strong cold front and upper level disturbance moved across North Central Wyoming during the late afternoon and evening hours of the 13th. As a result, severe thunderstorms producing strong gusty winds moved across Sheridan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong cold front and upper level disturbance moved across North Central Wyoming during the late afternoon and evening hours of the 13th. As a result, severe thunderstorms producing strong gusty winds moved across Sheridan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 13, 1:33 PM MST, 4 hours 53 minutes earlier.

Area forecast discussion, May 13, 1:33 PM MST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
233 PM MDT SUN MAY 13 2007

.SHORT TERM...VALID FOR MON AND TUE...

ACTIVE AFTERNOON AND EVENING IN STORE. COLD FRONT HAS MOVED
THROUGH LEWISTOWN AND BUTTE AND WAS QUICKLY ENTERING THE FORECAST
AREA. LOW LEVEL EASTERLY FLOW HAS KEPT DEWPOINTS IN THE 50S MOST
LOCATIONS TODAY. LAPS SURFACE CAPE ALREADY RUNNING NEAR 2000 J/KG
ACROSS A LARGE PART OF THE FORECAST AREA. CAP PRESENT ABOVE THE
LOW LEVEL EASTERLY FLOW AT THE MOMENT. CONVECTION HAS BEEN FIRING
ALREADY OVER WESTERN AND NORTH CENTRAL MONTANA. SHORTWAVE MOVING
INTO EAST CENTRAL IDAHO EARLY THIS AFTERNOON SHOULD TRIGGER
CONVECTION OVER THE WEST. THE LIFT WILL BE AIDED BY THE SURFACE
COLD FRONT PUSHING THROUGH. THE FRONT SHOULD MOVE INTO BILLINGS
AFTER 4 PM MDT. INITIATION SHOULD BE ALONG AND JUST BEHIND THE
FRONT. STORMS WILL MOVE QUICKLY NORTHEAST. SHEAR MOSTLY STRAIGHT
LINE WITH SOME TURNING IN THE LOWEST LEVELS. FREEZING LEVEL
SHOULD BE DROPPING THIS AFTERNOON AS THE MID LEVEL FRONT MOVES
IN. WILL LEAVE THE MENTION OF SEVERE WEATHER WITH THE PRIMARY
THREAT BEING LARGE HAIL AND DAMAGING WIND. STORMS WILL HAVE THE
PROPENSITY TO ROTATE MOVE OVER THE SOUTHEAST AND SUPERCELL WILL
BE MORE LIKELY IN THAT LOCATION. SEVERE THUNDERSTORM WATCH HAS
BEEN ISSUED FOR MOST OF THE AREA.

COLD FRONT WILL RIP THROUGH THE REST OF THE FORECAST AREA THIS
EVENING AS HEIGHTS LOWER AND A STRONG SHORTWAVE TROUGH TRACKS
INTO NORTHWEST MONTANA. WILL LINGER HIGH POPS OVER THE FAR EAST
AND TAPER BACK TO WEST. THE SHORTWAVE TROUGH WILL MOVE ACROSS
NORTHERN MONTANA THROUGH THE DAY MONDAY AND DEVELOP NORTHWEST
FLOW BEHIND IT. THE ATMOSPHERE WILL STABILIZE AND DRY OUT. ENOUGH
ENERGY TO LINGER LOW POPS MOST LOCATIONS...BUT BEST CHANCE WILL
BE OVER EASTERN MONTANA EARLY IN THE DAY. TEMPERATURES WILL BE
COOLER WITH 850MB READINGS FALLING TO AROUND 10C. STAYED MAINLY
BELOW GUIDANCE. IT SHOULD BE A LITTLE BREEZY OVER THE EAST AS THE
GRADIENT REMAINS SNUG. THE SURFACE PRESSURE GRADIENT RELAXES
MONDAY AFTERNOON AND EVENING AS A 1029MB SURFACE HIGH DROPS INTO
SOUTH CENTRAL MONTANA. EXPECT A COOLER NIGHT THEN THE LAST FEW
MONDAY NIGHT WITH CLEARING SKIES AND LIGHT WINDS. TUESDAY SHOULD
REMAIN COOL WITH LOW LEVEL EASTERLY GRADIENTS SETTING UP AGAIN
WITH THE SURFACE HIGH SHIFTING INTO THE PLAINS. HUMPHREY

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

CURRENT EXTENDED PACKAGE IN GOOD SHAPE AND HAVE NOT MADE ANY BIG
CHANGES. MODELS STILL IN DECENT AGREEMENT BUT DIFFER SOMEWHAT
WITH FINER FEATURES THROUGH THE PERIOD. UPPER LEVEL RIDGE BUILDS
ACROSS THE FORECAST AREA WEDNESDAY WITH THE AXIS CENTERED OVER
THE NORTHERN ROCKIES. BOTH THE GFS AND ECMWF AGREE WITH THE
PLACEMENT OF THE RIDGE AXIS BUT THE GFS BRINGS SOME ENERGY
THROUGH WHEREAS THE ECMWF DOES NOT. IN ANY CASE...WILL CONTINUE
WITH A SLIGHT CHANCE FOR AFTERNOON THUNDERSTORMS ACROSS THE
WESTERN THIRD OF THE FORECAST AREA ON WEDNESDAY. RIDGE FLATTENS
THURSDAY INTO FRIDAY AS SOME WEAK ENERGY MOVES ACROSS THE
STATE...RESULTING IN A MAINLY WESTERLY FLOW ALOFT. FLOW ALOFT
BECOMES SOUTHWEST FRIDAY AND SATURDAY AS THE NEXT TROUGH MOVES
ONTO THE BRITISH COLUMBIA AND PACIFIC NORTHWEST COASTS. SEVERAL
IMPULSES WILL BE EMBEDDED WITHIN THIS FLOW AND TIMING AND
LOCATIONS HARD TO PINPOINT THIS FAR OUT. WILL THEREFORE CONTINUE
WITH A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY THROUGH SATURDAY.
TROUGH AND STRONG COLD FRONT MOVE ACROSS THE FORECAST AREA
SATURDAY NIGHT BRINGING A BETTER CHANCE FOR THUNDERSTORMS. 850MB
TEMPERATURES SUNDAY LOOK TO BE A GOOD 15C-20C DEGREES COOLER THAN
SATURDAY RESULTING IN TEMPERATURES BACK DOWN TO VALUES CLOSER TO
NORMAL FOR THIS TIME OF YEAR.  HOOLEY

&&

.AVIATION...

VFR CONDITIONS ACROSS THE AREA THIS AFTERNOON. A COLD FRONT
CURRENTLY LOCATED NORTHWEST OF KBIL WILL CONTINUE TO TRACK
SOUTHEAST THROUGH THIS EVENING. THUNDERSTORM DEVELOPMENT CAN BE
EXPECTED BY MID TO LATE AFTERNOON. THE MAIN THREAT WILL BE STRONG
GUSTING WINDS TO AROUND 65 KTS AND LARGE HAIL ALONG WITH MVFR
CONDITIONS. BEHIND THE COLD FRONT...WINDS WILL SHIFT TO THE NORTH
AND NORTHWEST AND BE GUSTY AT TIMES TO 30 KTS. STOPPKOTTE

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 048/062 041/069 046/077 050/084 052/082 051/078 050/069
    63/T    00/U    02/T    22/T    22/T    22/T    22/T
LVM 042/063 033/067 036/077 042/081 044/078 047/073 041/061
    72/T    00/U    02/T    22/T    22/T    22/T    22/T
HDN 050/062 042/071 044/078 047/088 051/084 049/084 047/069
    53/T    00/B    02/T    22/T    22/T    22/T    22/T
MLS 052/060 041/069 045/077 048/085 052/080 049/080 053/070
    63/T    00/B    00/B    11/B    22/T    22/T    22/T
4BQ 053/060 040/068 044/075 047/085 050/081 048/078 048/072
    43/T    20/B    00/U    11/B    22/T    22/T    22/T
BHK 052/058 037/067 040/074 046/083 050/079 048/079 049/069
    63/T    20/B    00/B    11/B    22/T    22/T    22/T
SHR 049/060 038/066 038/076 043/083 046/080 046/077 046/066
    43/T    20/U    02/T    22/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 268 IN EFFECT UNTIL 10 PM MDT THIS
      EVENING FOR ZONES 28>42-56>58-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 13, 1:44 PM MST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
244 PM MDT SUN MAY 13 2007

MTZ028>042-056>058-063>068-142100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-
244 PM MDT SUN MAY 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA AND SOUTHEAST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO THE AREA THIS
AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WYZ098-099-142100-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
244 PM MDT SUN MAY 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SMALL STREAMS AND CREEKS WILL REMAIN HIGH THIS EVENING AND
OVERNIGHT. MINOR LOW LAND FLOODING IS EXPECTED...ESPECIALLY ON THE
LITTLE GOOSE CREEK SOUTH OF SHERIDAN. A COLD FRONT WILL PUSH INTO
THE AREA TONIGHT. THIS COLD FRONT WILL PRODUCE COOLER TEMPERATURES
AND CAUSE AREA STREAMS AND CREEKS TO FALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 13, 3:29 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
429 PM MDT SUN MAY 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL                                     45.65N 110.48W
05/13/2007  1.00 INCH        PARK               MT   SPOTTER

            SPOTTER REPORTED PEA TO QUARTER SIZE HAIL COVERING ROAD.

0315 PM     HAIL                                     45.99N 110.64W
05/13/2007  1.00 INCH        PARK               MT   SPOTTER

0354 PM     HAIL                                     45.83N 110.02W
05/13/2007  1.00 INCH        SWEET GRASS        MT   SPOTTER

0356 PM     HAIL             BIG TIMBER 7N           45.92N 109.99W
05/13/2007  0.88 INCH        SWEET GRASS        MT   SPOTTER

            HAIL IS SOFT WITH HEAVY RAIN. LIGHT WIND.

0400 PM     HAIL             IN BIG TIMBER           45.84N 109.95W
05/13/2007  0.88 INCH        SWEET GRASS        MT   SPOTTER

0407 PM     HAIL                                     45.64N 109.89W
05/13/2007  1.00 INCH        SWEET GRASS        MT   SPOTTER

0410 PM     HAIL                                     45.64N 109.89W
05/13/2007  1.00 INCH        SWEET GRASS        MT   COUNTY SHERIFF

0412 PM     HAIL             7 NW BIG TIMBER         45.89N 110.28W
05/13/2007  1.25 INCH        SWEET GRASS        MT   SPOTTER

            HAILING HEAVILY

&&
Local storm report, May 13, 4:41 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
541 PM MDT SUN MAY 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             MELVILLE                45.65N 109.63W
05/13/2007  1.00 INCH        SWEET GRASS        MT   SPOTTER

0510 PM     HAIL             5 N REED POINT          45.77N 109.55W
05/13/2007  0.88 INCH        STILLWATER         MT   SPOTTER

0536 PM     HAIL             9 WNW ACTON             45.95N 108.87W
05/13/2007  1.25 INCH        YELLOWSTONE        MT   SPOTTER

            ANYWHERE FROM PEA SIZE TO QUARTER SIZE HAIL.

&&
Local storm report, May 13, 5:56 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
656 PM MDT SUN MAY 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             WILSALL                 45.65N 110.48W
05/13/2007  1.00 INCH        PARK               MT   SPOTTER

            SPOTTER REPORTED PEA TO QUARTER SIZE HAIL COVERING ROAD.

0315 PM     HAIL             WILSALL                 45.99N 110.64W
05/13/2007  1.00 INCH        PARK               MT   SPOTTER

0354 PM     HAIL                                     45.83N 110.02W
05/13/2007  1.00 INCH        SWEET GRASS        MT   SPOTTER

0356 PM     HAIL             BIG TIMBER 7N           45.92N 109.99W
05/13/2007  0.88 INCH        SWEET GRASS        MT   SPOTTER

            HAIL IS SOFT WITH HEAVY RAIN. LIGHT WIND.

0400 PM     HAIL             IN BIG TIMBER           45.84N 109.95W
05/13/2007  0.88 INCH        SWEET GRASS        MT   SPOTTER

0407 PM     HAIL             BIG TIMBER              45.64N 109.89W
05/13/2007  1.00 INCH        SWEET GRASS        MT   SPOTTER

0410 PM     HAIL             BIG TIMBER              45.64N 109.89W
05/13/2007  1.00 INCH        SWEET GRASS        MT   COUNTY SHERIFF

0412 PM     HAIL             7 NW BIG TIMBER         45.89N 110.28W
05/13/2007  1.25 INCH        SWEET GRASS        MT   SPOTTER

            HAILING HEAVILY

0450 PM     HAIL             BIG TIMBER              45.65N 109.63W
05/13/2007  1.00 INCH        SWEET GRASS        MT   SPOTTER

0510 PM     HAIL             5 N REED POINT          45.77N 109.55W
05/13/2007  0.88 INCH        STILLWATER         MT   SPOTTER

0520 PM     HAIL             4 ESE MOLT              45.85N 108.86W
05/13/2007  1.00 INCH        YELLOWSTONE        MT   SPOTTER

0536 PM     HAIL             9 WNW ACTON             45.95N 108.87W
05/13/2007  1.25 INCH        YELLOWSTONE        MT   SPOTTER

            ANYWHERE FROM PEA SIZE TO QUARTER SIZE HAIL.

0541 PM     HAIL             5 NW ACTON              45.84N 108.82W
05/13/2007  1.75 INCH        YELLOWSTONE        MT   SPOTTER

            LOTS OF QUARTER SIZE HAIL AND A FEW GOLFBALL

0545 PM     HAIL             2 W LAUREL              45.67N 108.82W
05/13/2007  1.00 INCH        YELLOWSTONE        MT   SPOTTER

            WIND GUSTS OF 30-40 MPH.

0555 PM     HAIL             MOLT                    45.64N 108.90W
05/13/2007  1.75 INCH        STILLWATER         MT   HAM RADIO

0559 PM     HAIL             BILLINGS                45.93N 108.17W
05/13/2007  0.88 INCH        YELLOWSTONE        MT   SPOTTER

0604 PM     HAIL             SHEPHERD                45.93N 108.17W
05/13/2007  1.75 INCH        YELLOWSTONE        MT   SPOTTER

0610 PM     HAIL             2 WSW WORDEN            45.95N 108.21W
05/13/2007  0.88 INCH        YELLOWSTONE        MT   SPOTTER

0610 PM     TSTM WND GST     2 WSW WORDEN            45.95N 108.21W
05/13/2007  70 MPH           YELLOWSTONE        MT   SPOTTER

0611 PM     HAIL             5 NE SHEPHERD           46.00N 108.31W
05/13/2007  1.25 INCH        YELLOWSTONE        MT   SPOTTER

            ALSO AT THE FEEDLOT STEAKHOUSE

0615 PM     HAIL             WORDEN                  45.96N 108.16W
05/13/2007  1.00 INCH        YELLOWSTONE        MT   HAM RADIO

0615 PM     HAIL             1N  WORDEN              45.97N 108.16W
05/13/2007  1.75 INCH        YELLOWSTONE        MT   SPOTTER

            POPLAR TREES 2-3 FEET DIAMETER SNAPPED IN HALF A COUPLE
            FEET OFF THE GROUND.  ALSO HAD SHINLGES RIPPED OFF HOME.

0615 PM     TSTM WND GST     1N  WORDEN              45.97N 108.16W
05/13/2007  70 MPH           YELLOWSTONE        MT   SPOTTER

            POPLAR TREES 2-3 FEET DIAMETER SNAPPED IN HALF A COUPLE
            FEET OFF THE GROUND.  ALSO HAD SHINLGES RIPPED OFF HOME.

0615 PM     TSTM WND DMG     1N  WORDEN              45.97N 108.16W
05/13/2007                   YELLOWSTONE        MT   SPOTTER

            POPLAR TREES 2-3 FEET DIAMETER SNAPPED IN HALF A COUPLE
            FEET OFF THE GROUND.  ALSO HAD SHINLGES RIPPED OFF HOME.

0618 PM     HAIL             5 NE SHEPHERD           46.00N 108.31W
05/13/2007  1.75 INCH        YELLOWSTONE        MT   SPOTTER

            QUARTER TO GOLFBALL SIZE HAIL.

0621 PM     HAIL             1 EAST WORDEN           45.96N 108.14W
05/13/2007  1.00 INCH        YELLOWSTONE        MT   SPOTTER

0621 PM     TSTM WND GST     1 EAST WORDEN           45.96N 108.14W
05/13/2007  70 MPH           YELLOWSTONE        MT   SPOTTER

0623 PM     HAIL             BILLINGS                45.75N 108.57W
05/13/2007  0.75 INCH        YELLOWSTONE        MT   SPOTTER

0623 PM     TSTM WND GST     3 W POMPEYS PILLAR      45.99N 108.00W
05/13/2007  70 MPH           YELLOWSTONE        MT   SPOTTER

            MARBLE SIZED HAIL

0642 PM     HAIL             BILLINGS                45.84N 108.49W
05/13/2007  0.88 INCH        YELLOWSTONE        MT   SPOTTER

&&

The radar

The Billings radar (KBLX), 175 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
May 13, 6:26 PM MST
Where
Sheridan County, 7 mi SW of Sheridan
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.728, -107.051

No damage was reported.

Thunderstorm Wind, Sheridan

When
May 13, 6:37 PM MST
Where
Sheridan County, 1 mi N of Sheridan
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.815, -106.950

No damage was reported.

Thunderstorm Wind, Sheridan

When
May 13, 7:11 PM MST
Where
Sheridan County, Ranchester
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.920, -107.170

Numerous tree branches were reported broken.

Thunderstorm Wind, Sheridan

When
May 13, 7:16 PM MST
Where
Sheridan County, 2 mi W of Sheridan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.800, -106.991

No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31753, 31755, 31987, 31988.